Can You Overdose On Vitamin B Complex?

Can You Overdose On Vitamin B Complex?

Table of Contents

Vitamin B complex is a type of vitamin supplement that can contain up to eight different types of vitamin B.

According to the Harvard T.H. Chan School of Public Health, these vitamins include B1 (thiamin), B2 (riboflavin), B3 (niacin), B5 (pantothenic acid), B6 (pyridoxine), B7 (biotin), B9 (folate), and B12 (cobalamin). These vitamins play important roles in maintaining your health.

But what happens if you take too much vitamin B complex? Keep reading to find out.

How much B complex is safe to take?

We all need small doses of each vitamin B in order to support different functions throughout your body. The different types of vitamin B have a wide variety of roles that keep you healthy, including:

  • Helping different enzymes
  • Creating new blood cells
  • Aiding in converting food into energy
  • Keeping your hair, skin, nails, and brain cells healthy
  • Producing neurotransmitters
  • Activating other vitamins

But significantly exceeding the recommended dietary allowance of vitamin B complex can cause health problems. The recommended dietary allowance (RDA) for each B vitamin is different, but taking a high-quality vitamin B supplement everyday is unlikely to cause any issues.

You could develop symptoms if you accidentally consume a higher amount of multivitamins, or if you take a high dose supplement for a long time without medical supervision.

B vitamin overdose symptoms

Taking too much of certain types of vitamin B isn’t known to have negative side effects; however, other types can lead to uncomfortable and even dangerous symptoms. The side effects of too much B vitamins can include:

Vitamin B1

There are no known side effects to taking too much vitamin B6. The RDA for vitamin B1 is 1.1-1.2mg.

Vitamin B2

Taking too much vitamin B2 can lead to bright yellow urine, but it doesn’t cause health complications. The RDA for vitamin B2 is 1.1-1.3mg. Supplements typically contain much higher amounts than this, but your body is incapable of absorbing too much vitamin B2, and the excess is released through urination.

Vitamin B3

Overdosing on vitamin B3 can lead to toxicity. According to the MSD Manuals, niacin toxicity can cause:

  • Abdominal pain
  • Yellow discoloration of the skin and mucous membranes (jaundice)
  • Blurred vision
  • Diarrhea
  • Nausea and vomiting
  • High blood sugar levels
  • Skin flushing
  • Gout
  • Liver problems

Vitamin B5

The RDA for vitamin B5 is approximately 5mg. Taking a higher amount is usually considered to be safe. However, extremely high doses of vitamin B5 can lead gastrointestinal symptoms, such as:

  • Heartburn
  • Mild diarrhea
  • Abdominal pain

Vitamin B6

The RDA for vitamin B6 is around 1.3-1.7mg per day. Most supplements contain anywhere between 5 to 500mg of vitamin B6, and it’s not too much to take 100mg of this vitamin. The toxic dose of vitamin B6 is much higher than this, so it’s very uncommon to develop toxicity. According to the Mayo Clinic, signs of vitamin B6 toxicity can include:

  • Loss of muscle coordination
  • Skin lesions
  • Heartburn
  • Nausea
  • Numbness
  • Sensitivity to light
  • Low pain sensitivity

Vitamin B9

The RDA for vitamin B9 or folate is 400mcg per day. An upper limit for folate hasn’t been established. However, excessively high levels of vitamin B9 could mask vitamin B12 deficiency signs and anemia.

Vitamin B12

The RDA for vitamin B12 or cyanocobalamin is approximately 2.4mcg per day. However, much higher doses are safely used to treat B12 deficiencies. But in a case recorded by the journal Clinical Toxicology, prolonged macrodosing of vitamin B12 caused some symptoms, including:

  • Acne
  • Heart palpitations
  • Facial redness
  • Restlessness
  • Headache
  • Sleep problems

FAQ: Vitamin B overdose

Can B complex cause constipation?

Constipation isn’t a known symptom of vitamin B overdose. However,vitamin B deficiency can cause constipation, which means that a supplement could actually help relieve this symptom.

Can B complex cause diarrhea?

Yes. In some cases, high doses of vitamin B complex can cause diarrhea.

Can B vitamins cause nausea?

Yes. Vitamin B supplements can cause nausea and other signs of gastrointestinal upset.

Can too much vitamin B cause hair loss?

B vitamins aren’t known to cause hair loss.

Can too much vitamin B complex cause heart palpitations?

In rare cases, megadoses of vitamin B12 can cause heart palpitations.

What are some B vitamin supplements side effects?

As mentioned above, most side effects of vitamin B supplements are mild. These include nausea, heartburn, abdominal pain, and mild diarrhea.

What to do if you have B vitamin toxicity

If you suspect that you have a vitamin B complex overdose, you should seek medical attention. Vitamin B toxicity is uncommon, but it’s always better to have a physician assess your symptoms and provide the correct diagnosis and treatment.

You can learn more about many other health topics at STDWatch.com now. 

Sources

B Vitamins - hsph.harvard.edu

Niacin Toxicity - msdmanuals.com

Vitamin B-6 - mayoclinic.org

Toxicity induced by multiple high doses of vitamin B 12 during pernicious anemia treatment: a case report - pubmed.ncbi.nlm.nih.gov


Keep Reading

What Is An Estradiol Ultrasensitive Test?

Written by Dr. Andrea Pinto Lopez on August 18, 2022 You probably know that estrogen is one of the most important sex hormones in the human body, and that it plays...

17 August 2022

What Are Optimal Pregnenolone Levels?

Written by Dr. Andrea Pinto Lopez on August 16, 2022 Most of us have heard of a variety of hormones: progesterone, estrogen, testosterone, and many others. But have you ever heard...

15 August 2022

What Is A Normal Cortisol Level In The Morning?

Written by Dr. Andrea Pinto Lopez on August 14, 2022 You’ve probably heard that cortisol is the main stress hormone, but did you know that your cortisol levels don’t remain the...

13 August 2022